Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 66, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 2, 2004, 4:05 PM MDT for Cheyenne County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2004, 4:05 PM MDT (22:05 UTC)
- Expired
- Jun 2, 2004, 5:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
295
WUUS53 KGLD 022205
SVRGLD
COC017-022300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT WED JUN 2 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN EAST CENTRAL COLORADO
* UNTIL 500 PM MDT
* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF AROYA...MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WILD HORSE AROUND 420 PM MDT...
KIT CARSON AROUND 445 PM MDT...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
LAT...LON 3902 10313 3891 10315 3863 10313 3863 10281
3869 10261 3901 10262
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:00 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 2, 2:00 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT WED JUN 2 2004 .SHORT TERM...(TONIGHT THROUGH SATURDAY) TONIGHT...EMBEDDED VORTICITY MAXIMUMS WILL MOVE THROUGH THE NORTHWEST FLOW ALOFT OVER MOIST SOUTHEAST FLOW AT THE SURFACE. RUC/MESOETA INDICATE MOISTURE AXIS WILL RUN FROM DENVER SOUTHEAST TO LAMAR. EXPECT CONVECTION TO INITIATE ON THE PALMER DIVIDE AND PROPAGATE EASTWARD WITH THE MEAN WIND...THUS HAVE CHANCE POPS IN THE SOUTHWEST ZONES TAPERING TO SLIGHT/SILENT POPS NORTHEAST. LOW CAPE/MODERATE SHEAR ENVIRONMENT SUGGESTS HAIL THREAT WITH STRONGER STORMS. THURSDAY...SIMILAR SYNOPTIC SET UP AS WEDNESDAY...ALTHOUGH MOISTURE DEPENDENT PARAMETERS (NOTABLY CAPE) IMPROVE DUE TO PERSISTENT LOW LEVEL ADVECTION OF WARM/MOIST AIR. THERE WILL BE TWO POSSIBLE SOURCES FOR CONVECTIVE INITIATION BY LATE AFTERNOON...DAYTIME HEATING OVER THE HIGHER TERRAIN OF COLORADO...AND VORTICITY MAXIMUM APPROACHING THE EASTERN FORECAST AREA FROM NEBRASKA. GIVEN STRONG DEEP LAYER SHEAR IN PLACE (40 KT NORTHWESTERLY FLOW OVER 25 KT SOUTHEASTERLY UPSLOPE FLOW) A FEW SUPERCELLS WILL BE POSSIBLE. STORMS EXPECTED TO PROPAGATE EAST/SOUTHEASTWARD AND BE OUT OF THE FORECAST AREA BY 09Z. FRIDAY...DRY LINE SHARPENS UP NEAR THE COLORADO/KANSAS STATE LINE AND SHOULD SERVE TO INITIATE CONVECTION BY LATE AFTERNOON. MEANWHILE ANOTHER VORTICITY MAXIMUM WILL BE DROPPING OUT OF NEBRASKA OVERNIGHT...AND WITH NOCTURNAL LOW LEVEL JET IN PLACE...THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT. SATURDAY...HAVE INSERTED SLIGHT CHANCES IN EASTERN ZONES FOR LINGERING MORNING CONVECTION. ETA HAS BACKED OFF ON COOLER TEMPERATURES...BUT OUTFLOW FROM NEBRASKA MCS WILL SHIFT SURFACE FLOW AROUND TO NORTHEAST AND MODERATE TEMPERATURES SOMEWHAT. ALTHOUGH THE 12Z GFS RUN APPEARS TO HAVE SERIOUS CONVECTIVE FEEDBACK PROBLEMS SATURDAY NIGHT...UPSLOPE REGIME COMBINED WITH WAVE IN NORTHWEST FLOW ALOFT WARRANT MENTION OF THUNDERSTORMS CHANCES ONCE AGAIN. DETAILS ARE SKETCHY SO HAVE JUST BROADBRUSHED A SLIGHT CHANCE FOR THE ENTIRE FORECAST AREA SATURDAY AFTERNOON AND NIGHT. && .LONG TERM...(SUNDAY THROUGH WEDNESDAY) STRONG DISTURBANCE FORECAST TO ENTER THE PACIFIC NORTHWEST ON SUNDAY AND THEN TRACK ACROSS THE NORTHERN ROCKIES THROUGH THE EXTENDED PERIOD. ECMWF FLATTER WITH THE FEATURE COMPARED TO THE GFS...RESULTING IN MORE OF A ZONAL FLOW ACROSS THE HIGH PLAINS...WHILE THE GFS WOULD SUPPORT A MORE SOUTHWEST FLOW. IN LOW LEVELS...NOTED THAT THE GULF OF MEXICO WILL BE OPEN AND COPIOUS MOISTURE ADVECTED INTO THE CENTRAL PLAINS THROUGH THE ENTIRE PERIOD. THE ATMOSPHERE WILL BE PRIMED FOR CONVECTION...ALTHOUGH INITIATING MECHANISMS WILL BE DIFFICULT TO PIN DOWN. SUNDAY IT APPEARS A SHORTWAVE APPROACHING FROM SOUTHWEST WILL INITIATE CONVECTION OVER EASTERN COLORADO BY LATE AFTERNOON IN THETA-E AXIS...THEN SUSTAINED BY LOW LEVEL NOCTURNAL JET SUNDAY NIGHT OVER THE REMAINDER OF THE AREA. ON MONDAY CAP MAY BE TOO STRONG FOR CONVECTION IN THE WEST AS 700 MB TEMPERATURES NOW FORECAST AT 16C NEAR THE COLORADO STATE LINE...HOWEVER EASTERN AREAS MAY BE THREATENED AS DRY LINE WILL SET UP BY AFTERNOON AND CAP SLIGHTLY WEAKER THERE. ON TUESDAY COLD FRONT ASSOCIATED WITH NORTHERN ROCKIES DISTURBANCE WILL BE APPROACHING FROM THE NORTHWEST. IF IT ARRIVES AT THE TIME OF PEAK HEATING...AS CURRENTLY FORECAST BY THE GFS...IT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. GFS THEN WANTS TO HANG UP THE FRONT OVER THE FORECAST AREA ON WEDNESDAY. ALL IN ALL...WILL HAVE A RATHER BROADBRUSHED CHANCE OF THUNDERSTORMS EVERY DAY...WITH A BETTER TEMPORAL/SPATIAL RESOLUTION AS THE FORECAST EVOLVES OVER TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
Hazardous weather outlook, Jun 2, 10:00 AM MDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1000 AM MDT WED JUN 2 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE TRI-STATE AREA THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A LINE FROM YUMA COLORADO TO GOVE KANSAS AFTER 2 PM MDT (3 PM CDT). .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS A LARGE PART OF THE TRI-STATE AREA THURSDAY AND FRIDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. LOW LEVEL SOUTHERLY WINDS WILL TRANSPORT LOW LEVEL MOISTURE INTO THE AREA. INSTABILITY WILL BE MODERATE AS AFTERNOON TEMPERATURES WARM WELL INTO THE 80S. WEAK TO MODERATE UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA FROM THE WEST AND NORTHWEST CREATING A FAVORABLE ENVIRONMENT FOR THUNDERSTORM GENERATION. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS MONDAY NIGHT AS A FRONTAL BOUNDARY MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT (3 PM CDT). MCGUIRE
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.